Idaho, 2012

Strong Wind in Idaho, March 13, 2012

March 13, 2012 · NWS OTX · 1 event in 1 county or zone

A strong cold occluded front swept through the area during the morning hours. Wind gusts were estimated to between 50 and 60 miles per hour in the town of Genesee.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong cold occluded front swept through the area during the morning hours. Wind gusts were estimated to between 50 and 60 miles per hour in the town of Genesee. The strong winds resulted in small branches breaking off in the town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 13, 3:38 AM PST, 3 hours 22 minutes earlier.

Area forecast discussion, Mar 13, 3:38 AM PST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
438 AM PDT Tue Mar 13 2012

.SYNOPSIS...
After more rain and mountain snow this morning...a windy..raw and
showery day will prevail through the afternoon. A series of wet
and occasionally windy storm systems will continue to bring mainly
valley rain and mountain snow through the remainder of the work
week...and probably into next weekend.

&&

.DISCUSSION...
Today's weather will be dominated by the approach and passage of a
strong cold occluded front. At 2am this front appears to run north
to south along the Cascades...and models appear to be handling
the timing and location plausibly. The front is expected to
quickly move across the forecast area this morning and well into
Montana by mid afternoon. Thus...the forecast today will be
characterized by a wet...breezy and mild pre-frontal regime this
morning...followed by a raw...windy...gusty and showery post-
frontal afternoon regime. Model soundings suggest this afternoon's
air mass will resemble Sunday afternoon's unstable
sounding...which features an active snow and graupel shower regime
featuring isolated thunderstorms. Today's best convective threat
will be over the northern tier zones and orographically favorable
panhandle mountains...but just about anywhere in the forecast area
will be subject to at least a brief snow or snow/rain mix shower
this afternoon as the cold cusp of the upper level trough transits
the region after the morning frontal passage. Local minor to
moderate snow accumulations are possible under any organized
shower complexes...but forecasting the location of this sub-
synoptic threat is currently beyond the state of the science...and
if it occurs at all will likely be highly localized.

Winter highlights have been removed from the western zones where
the threat of steady pre-frontal snow has largely ended. Winter
Storm warnings will continue for the mountains above 3000 feet in
the northeast Washington and north Idaho panhandle mountains until
the anticipated frontal passage around 18z(11am) today.

the winds will be another significant issue to deal with today.
pre-front southerly gusty winds will veer to southwest and
increase in the wake of the front as a tight gradient forms
feeding into lee side Rockies cyclogenesis and strong cold
advection spills over the Cascades and breaks into the basin.
The gradient winds does not appear too much beyond generally
breezy to low end windy...however gust potential in the well mixed
air mass this afternoon may easily approach 40+ mph on exposed
terrain...especially if assisted by convective downdrafts. Wind
Advisories for much of the area inherited from previous shifts
will remain in effect today. This well mixed air mass will play
havoc with high temperature forecasting...with some locations
achieving maximum temperatures during the morning in the warm
advection ahead of the front...then remaining steady or falling
during the afternoon. Other locations will be influenced buy
strong adiabatic mixing from aloft during the afternoon and may
experience spikes up into the upper 40s or 50s even during the
cold advective phase in the afternoon. Needless to say...today's
high temperature forecasts at any particular location are rather
low confidence.

Tonight things will quiet down with a between-systems weak upper
level short wave ridge and a moderating surface pressure gradient.
Still the flow regime continues to be moist and progressive...so
while the valleys and basin will be generally quiet and
cool...mountains and the panhandle will experience lingering
overnight snow showers. /Fugazzi

Wednesday through Monday: A long-wave trough along the West Coast
will direct a series of shortwaves across the Inland Northwest,
providing an opportunity for precipitation each day. After
continued below normal readings and lower snow levels Wednesday,
temperatures moderate toward normal, until the long-wave trough
axis shifts inland toward the end of the week.

Precipitation chances rise to likely late Wednesday and remain
high through Friday as the several shortwaves swing in. Exceptions
will be for the lee of the Cascades, deeper Columbia Basin and L-C
valley where some down-sloping will hold chances back some. A
deepening moisture plume, pushing PWATs toward 150-170% of normal,
starts to invade Wednesday night with the first shortwave. The
moisture peaks Thursday with the second more organized shortwave,
with more defined cold front, moderate PVA within the 500mb
trough/vorticity max and upper level jet streak. Thus Thursday and
Thursday night continues to look to be wettest for the region.

Warming 850mb temperatures and a moderate to strong southwesterly
flow indicate rising snow levels going into Thursday. Lingering
near valley floors Wednesday, snow levels begin to rise to
between 3 and 5kft across the southeast half of the CWA Wednesday
night and linger between 1 and 3kft across the northwest half.
With precipitation developing through this period there will be
the potential for moderate to heavy snowfall across the Cascades,
bordering on advisory to warning amounts. Light to moderate snows
will also be a threat over the north, from the Okanogan Valley to
the northern Idaho Panhandle into early Thursday. As Thursday
progresses snow level continue to rise, reaching above 5 to 6kft
over much of the CWA, save for near the Cascades where they are
expected to linger between 3 to 4kft.

With rising snow levels and modest southwesterly flow, on top of
precipitation, eyes will turn toward melting snow and rises on
waterways. At this time, the River Forecast Center (RFC) does not
indicate main stem rivers reaching flood stage. However smaller
rivers, creeks and streams will be more susceptible to impacts
from such rises.

By Friday the cold front shifts east and PWATs begin to drop as
the long-wave trough starts to inland. However another shortwave
comes through the region into a more unstable environment of the
long-wave trough. Precipitation chances will remain above normal
but precipitation looks more showery, with the threat of mixed
precipitation (including rain, snow, graupel and/or small hail)
returning as cooler air invades.

By next weekend into Monday guidance indicates the long-wave
trough continuing to shift inland. The atmosphere dries out
further, with PWATs dropping toward 40-60% or normal. However the
continued unstable environment within the trough and embedded
shortwaves will keep the threat of showers going, while snow
levels lower toward 1-3kft during the day and near valleys floors
at night. /J. Cote'

&&

.AVIATION...
12Z TAFS: A strong cold occluded front laying from KOMK to KMWH to
KPSC at 12Z will move through KGEG and KPUW around 15Z and to the
ID/MT border by 18Z-20Z. Ahead of this front widespread stratiform
-RA with low VFR and occasional MVFR ceilings will prevail at TAF
sites with breezy and gusty south winds. KLWS and KCOE in
protected valleys will experience LLWS until FROPA. After FROPA winds
will shift to west-southwest and increase to 20-30kts at all TAF sites
with gusts to 40kts common at the KPUW and KGEG TAF sites.
Unstable and cold upper trough passage today will promote
scattered to numerous showers of rain/snow mix in the morning
becoming predominantly SHSN in the afternoon. Shower activity will
be densest north of Interstate 90 and likely more isolated south
including the KMWH/KPUW and KLWS TAF sites. The KGEG vcnty TAF
sites may experience brief periods of IFR ceilings and vis in
these convective shower cores. In addition isold TSSN is possible
mainly over the mountains north of the basin under the coldest
inter trough cold pool aloft. Conditions will improve to generally
isolated mountain snow showers after 01-03z with decreasing winds
and VFR conditions at all TAF sites. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        42  26  42  37  50  35 /  80  20  30  60  80  80
Coeur d'Alene  39  26  44  35  49  34 / 100  30  30  70  90 100
Pullman        41  29  47  39  52  37 /  90  20  30  50  70  80
Lewiston       48  33  55  41  58  41 / 100  10  20  30  50  60
Colville       43  26  43  35  48  34 / 100  30  50  80  90  90
Sandpoint      40  25  42  33  46  35 / 100  60  30  70  90 100
Kellogg        38  24  43  34  48  33 / 100  60  30  70  80 100
Moses Lake     50  27  49  38  58  35 /  30  10  40  50  70  50
Wenatchee      48  26  46  35  53  33 /  30   0  40  50  70  40
Omak           45  22  44  33  52  31 /  50  10  50  80  80  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 5 AM early this morning to 11 PM PDT this
     evening for Coeur d'Alene Area-Idaho Palouse-Lewis and
     Southern Nez Perce Counties-Lewiston Area.

     Winter Storm Warning until 11 AM PDT this morning for Northern
     Panhandle.

WA...Winter Storm Warning until 11 AM PDT this morning for Northeast
     Mountains.

     Wind Advisory from 5 AM early this morning to 11 PM PDT this
     evening for Lower Garfield and Asotin Counties-Moses Lake
     Area-Spokane Area-Upper Columbia Basin-Washington Palouse-
     Waterville Plateau.

&&
Hazardous weather outlook, Mar 13, 5:06 AM PST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
606 AM PDT TUE MAR 13 2012

IDZ002-003-026-027-WAZ031>036-038-041>044-141315-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
606 AM PDT TUE MAR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WITH LOCAL GUSTS AS HIGH AS 50 MPH ON EXPOSED
TERRAIN WILL ENVELOPE THE COLUMBIA BASIN TODAY AS A STRONG COLD
FRONT PASSES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-004-WAZ037-141315-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
606 AM PDT TUE MAR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WET STORM SYSTEM WILL BRING CONTINUED SNOW ACCUMULATIONS TO THE
MOUNTAINS ABOVE 3000 FEET TODAY. WINDY AND GUSTY CONDITIONS WILL
LEAD TO AREAS OF BLOWING AND DRIFTING SNOW ON EXPOSED RIDGES AND
TERRAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON THURSDAY AND AGAIN ON SATURDAY...WARM AND MOIST SOUTHWEST FLOW
WILL RESULT IN RISING SNOW LEVELS AND THE POTENTIAL FOR MODERATE
TO HEAVY RAIN FOR THE NORTHEAST MOUNTAINS AND IDAHO PANHANDLE
MOUNTAINS. SNOW MELT COMBINED WITH MODERATE RAIN WILL RESULT IN
RISING STREAMS AND SMALL RIVERS.

In the hours before

Local storm report, Mar 13, 4:52 AM PST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
552 AM PDT TUE MAR 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HEAVY SNOW       2 SE DAVIS LAKE         48.72N 118.20W
03/12/2012  M8.5 INCH        FERRY              WA   TRAINED SPOTTER

            STORM TOTAL SNOWFALL FROM 1115 THROUGH 2050 PDT
            YESTERDAY. AT AN ELEVATION OF 3360 FEET.

&&

VAN HORN
Local storm report, Mar 13, 5:14 AM PST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
614 AM PDT TUE MAR 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY SNOW       8 WSW NEWPORT           48.14N 117.21W
03/13/2012  M4.4 INCH        PEND OREILLE       WA   CO-OP OBSERVER

            24-HOUR SNOWFALL TOTAL FROM THE CO-OP OBSERVER ON SACHEEN
            LAKE. SNOW FELL DURING THE AFTERNOON HOURS YESTERDAY AND
            CHANGED OVER TO RAIN DURING THE EVENING.

&&

VAN HORN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Idaho Palouse

When
March 13, 7:00 AM PST to 7:25 AM PST
Where
Idaho Palouse forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$100
Reported by
COOP Observer
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368312.